Alert archive / California / River Flood Watches in 2017
River Flood Watch 9, NWS Eureka, CA
NWS Eureka, CA issued this river flood watch at Feb 6, 2017, 3:20 PM PST for Mendocino County, California. It took effect at Feb 7, 2017, 10:33 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 6, 2017, 3:20 PM PST (23:20 UTC)
- In effect from
- Feb 7, 2017, 10:33 AM PST
- Expired
- Feb 7, 2017, 5:20 AM PST
- In force
- Issued by
- NWS Eureka, CA
- Flood severity
- None
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 31.34 ft at Feb 7, 2017, 3:00 PM PST.
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
120 WGUS66 KEKA 062320 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 320 PM PST MON FEB 6 2017 ...The National Weather Service in Eureka has issued a Flood Watch for the following rivers in California... Navarro River At Navarro affecting Mendocino County Eel River At Fernbridge affecting Humboldt County Rainfall amounts of 2 to 3 inches tonight through Tuesday morning will cause rapid and steep rises on the Navarro River and the lower Eel River. These rivers have the potential to exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to developments by listening to NOAA Weather Radio or your local TV or radio stations. Residents and those with interests near the river should monitor rising water levels and be prepared for possible flood warnings. && CAC045-072320- /O.NEW.KEKA.FL.A.0009.170207T1833Z-170208T0848Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 320 PM PST MON FEB 6 2017 The National Weather Service in Eureka has issued * Flood Watch for the Navarro River At Navarro. * from Tuesday morning to late Tuesday night. * AT 2:15 PM Monday the stage was 12.1 feet. * Minor flooding is possible. * Flood Stage is 23.0 feet. * FORECAST...Flood Stage may be reached by late tomorrow morning. * This river is forecast to fluctuate near 12.0 FT thru late this evening. Then expected to rise above flood stage of 23.0 FT late tomorrow morning. Then forecast to crest near 25.5 FT tomorrow afternoon. $$ CAC023-072320- /O.NEW.KEKA.FL.A.0010.170208T0330Z-170208T1820Z/ /FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 320 PM PST MON FEB 6 2017 The National Weather Service in Eureka has issued * Flood Watch for the Eel River At Fernbridge. * from Tuesday evening to Wednesday morning. * AT 2:15 PM Monday the stage was 12.4 feet. * Minor flooding is possible. * Flood Stage is 20.0 feet. * FORECAST...Flood Stage may be reached by tomorrow evening. * This river is forecast to rise above monitor stage of 14.0 FT tomorrow morning. Then expected to rise above flood stage of 20.0 FT tomorrow evening. Then forecast to crest near 20.5 FT. $$
2 follow-up statements
325 WGUS66 KEKA 070508 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 908 PM PST MON FEB 6 2017 ...The Flood Watch continues for the following rivers in California... Navarro River At Navarro affecting Mendocino County Eel River At Fernbridge affecting Humboldt County Rainfall amounts of 2 to 3 inches tonight through Tuesday morning will cause rapid and steep rises on the Navarro River and the lower Eel River. These rivers have the potential to exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to developments by listening to NOAA Weather Radio or your local TV or radio stations. Residents and those with interests near the river should monitor rising water levels and be prepared for possible flood warnings. && CAC045-071708- /O.CON.KEKA.FL.A.0009.170207T2000Z-170208T0848Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 908 PM PST MON FEB 6 2017 The Flood Watch continues for The Navarro River At Navarro. * From Tuesday afternoon to late Tuesday night. * AT 8:15 PM Monday The stage was 11.4 feet. * Minor flooding is possible. * Flood Stage is 23.0 feet. * FORECAST...Flood Stage may be reached by near tomorrow noon. * This river is forecast to fluctuate near 12.0 FT thru late this evening. Then expected to rise above flood stage of 23.0 FT late tomorrow morning. Then forecast to crest near 24.2 FT tomorrow afternoon. $$ CAC023-071708- /O.CON.KEKA.FL.A.0010.000000T0000Z-170208T1820Z/ /FRNC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 908 PM PST MON FEB 6 2017 The Flood Watch continues for The Eel River At Fernbridge. * From Tuesday evening to Wednesday morning. * AT 8:15 PM Monday The stage was 13.1 feet. * Minor flooding is possible. * Flood Stage is 20.0 feet. * FORECAST...Flood Stage may be reached by tomorrow evening. * This river is forecast to rise above monitor stage of 14.0 FT tomorrow morning. Then expected to rise near flood stage of 20.0 FT tomorrow evening...with a current forecast crest of 19.1 ft. $$
680 WGUS66 KEKA 071320 FFAEKA URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE EUREKA, CA 520 AM PST TUE FEB 7 2017 ...The Flood Watch is cancelled for the following rivers in California... Navarro River at Navarro affecting Mendocino County ...and has been replaced by a Flood Warning. && CAC045-071420- /O.CAN.KEKA.FL.A.0009.170207T1930Z-170208T0848Z/ /NVRC1.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 520 AM PST TUE FEB 7 2017 The Flood Watch is cancelled for the Navarro River at Navarro and has been replaced by a Flood Warning. $$
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Feb 6, 5:36 AM PST, 9 hours 44 minutes earlier.
Area forecast discussion, Feb 6, 5:36 AM PST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
536 AM PST Mon Feb 6 2017
.SYNOPSIS...
The wet weather pattern will continue through the week, with the
heaviest rainfall occurring on Tuesday and Thursday. Strong wind
gusts are also likely on Thursday.
&&
.DISCUSSION...
.SHORT TERM...
(Today and Tonight)
Our storm system that brought widespread rainfall and a few
thunderstorms, one of which was severe, continues to exit the
region. In its wake, showers continue to move across the region,
with a few thunderstorms just east of the forecast area across
Shasta County as of 4 AM. Moisture will remain plentiful across the
region through tonight, with additional jet streaks rounding the
base of a upper-level trough to our north.
As for the severe thunderstorm that occurred earlier today near/just
south of Cape Mendocino, and the convection ongoing right now to our
east, both instances appear similar where per model data and SPC
mesoanalysis, these episodes of convection developed with minimal
instability but strong dynamical lift (ascent. In both cases,
MUCAPEs were near or below 100 J/kg, with lifted indices (LI) of +2
or greater. However, Showalter indices (basically the same as a
lifted index, but this measures elevated instability from 850mb and
above, compared to from the surface in a traditional LI)were neutral
to slightly negative in an environment where 0-6km bulk shear was
around 60 knots. It's a little surprising that the updraft wasn't
sheared apart prior to the -20 C layer where charge separation
occurs, and the ongoing convection is near Interstate 5 (in the
valley) where orographical effects are mitigated somewhat. this just
goes to show that with meteorology, there's always surprises now and
then.
In any event, as we head through the daylight hours, a pair of mid-
level speed maxima will cross the region today, one late this
morning, and a stronger one this afternoon, with the models showing
around 95 knots at 500mb at 21z. These maxima will aid in vertical
ventilation and will occur just prior to the max diurnal heating
cycle. Still, sufficient (albeit weak) instability will develop to
see an increase in shower coverage by this time. Given what has
occurred yesterday and this morning, we were tempted to add isolated
thunder to the zones given a similar thermodynamic and kinetic
setup. However, limited confidence in a repeat scenario precluded
this at this time, and will defer to the day shift to see if the
mesoscale environment develops in a similar fashion. If it does, a
morning/early afternoon update may be warranted.
.LONG TERM...
(Tuesday through next Sunday)
The weather will kick up a notch or two as we go through the week,
with Tuesday and Thursday looking to be the most "problematic". The
next storm system to affect the region will be quickly approaching
later tonight through Tuesday morning, when a surface low around
998mb is forecast to come ashore near Orick. In advance of this
system, a surface warm front will surge northward, acting as a focus
for more of a widespread rainfall to develop, some of which may
produce periods of moderate to locally heavy rainfall. In fact,
guidance continues to suggest roughly 1 to 3 inches of rainfall will
fall from late this evening through late Tuesday morning. This is
about 50% higher from what we were seeing the last couple of days in
the numerical data, and its related to a farther northward shift
with the warm front, with virtually all guidance now shifting the
front northward to the Del Norte County border.
Precipitation will decrease in coverage Tuesday evening through
early Wednesday afternoon, when precipitation will become much more
scattered/lighter. Enjoy the reprieve though, as this would be a
good day to run errands, before the next prolonged rain event
develops by mid-afternoon. This next storm system will be the
strongest of the storms that has affected the region compared to its
predecessors, as the surface low drops to around 982mb as approaches
the Pacific Northwest. A surface trough will extend south from this
low, with a very strong low-level jet ahead of it. The latest
guidance continues to show 925mb winds of 50 to 70 knots and 850mb
winds slightly higher, affecting all of Humboldt and Del Norte
Counties, and the western half of Mendocino County Wednesday evening
through Thursday morning. Wind advisories and warnings will likely
be issued within the next few forecast packages (next 36 hours).
The other significant feature with this second storm will be the
increased rainfall rates, as the data continues to show a prolonged
~36 hour period of heavy rainfall, with 4 to 8 inches falling. When
dividing this 36 hour period, rainfall amounts look to be balanced.
Thus, no one period appears more significant than the other. /PD
&&
.AVIATION...
Rains will continue to decrease in coverage this morning
and become more showery in nature. Rains will increase again from
the S associated with a warm front this afternoon and evening.
Ceilings will be more variable today with occasional MVFR
conditions. Visibilities will be restricted at times this morning
due to periods of light rain and fog.
Winds will be much lighter today across the area. However, gusts
over 20 knots are expected at KCEC in the late morning into the
afternoon. Winds will become gusty around sunset at KUKI. /SEC
&&
.MARINE...
Winds and seas have subsided rapidly this morning with
marginal advisory criteria seas expected through about mid-morning.
Winds will increase again out of the S on Tuesday, but the biggest
increase in winds is expected Wednesday afternoon and Wednesday
night. The strongest winds are expected late Wednesday night and
Thursday morning when gales are anticipated. Occasional gusts to
near storm force are once again possible in the N offshore waters.
2 NW swell trains will impact the area over the next few days. The
first is moving across the area now with heights around 5 feet. A
smaller swell train is forecast to affect the area late Tuesday and
into Wednesday. /SEC
&&
.COASTAL...
Tidal anomalies were running around 1.5 feet at the North
Spit buoy earlier in the night. This anomaly would've produced a
high tide around 9.1 feet at around 7 AM this morning. As a result,
a Coastal Flood Advisory was issued for Humboldt Bay. Since that
time, the anomalies have been slowly dropping. High tides of around
8.8 feet remain possible, which is the point at which minor coastal
flooding begins around King Salmon and possibly the Arcata Bottoms.
This flooding may be exacerbated by rain runoff. The advisory runs
until 9 AM. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 9 AM PST this morning for CAZ103.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9
AM PST this morning for PZZ450-455- 470-475.
Coastal Flood Advisory until 9 AM PST this morning for PZZ410.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Feb 6, 4:14 AM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 414 AM PST MON FEB 6 2017 CAZ101-102-104>113-071215- COASTAL DEL NORTE-DEL NORTE INTERIOR-SOUTHWESTERN HUMBOLDT- NORTHERN HUMBOLDT INTERIOR-SOUTHERN HUMBOLDT INTERIOR- NORTHERN TRINITY-SOUTHERN TRINITY-MENDOCINO COAST- NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 414 AM PST MON FEB 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CAZ103-071215- NORTHERN HUMBOLDT COAST- 414 AM PST MON FEB 6 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. HIGH TIDE IS AT 709 AM AT THE HUMBOLDT BAY NORTH SPIT TIDE GAUGE. FLOODING MAY BEGIN AN HOUR BEFORE OR CONTINUE FOR AN HOUR OR TWO AFTER HIGH TIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MULTIPLE STORM SYSTEMS WILL BRING PERIODS OF RAINS TO THE REGION...SOME OF WHICH MAY BE MODERATE TO LOCALLY HEAVY AT TIMES. AS SNOW LEVELS DROP...SOME INTERIOR MOUNTAIN SNOWFALL IS POSSIBLE DURING THE MIDDLE OF THE WEEK. STRONG WINDS ARE EXPECTED TO DEVELOP ON THURSDAY...AS ONE OF THESE STORMS IMPACTS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:54 PM PST | Severe Thunderstorm Warning | EKA | Humboldt | 36 min |
| Feb 5, 5:11 PM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Feb 5, 5:38 PM PST | Special Weather Statement | EKA | Humboldt | 37 min |
| Feb 5, 10:26 PM PST | Coastal Flood Advisory | EKA | Humboldt | 11 hr |
| Feb 6, 2:57 AM PST | Small Craft Advisory | EKA | 6 hr | |
| Feb 6, 9:36 AM PST | Gale Warning | EKA | 23 hr | |
| Feb 6, 9:38 AM PST | Wind Advisory | EKA | Humboldt, Mendocino, Trinity | 25 hr |
| Feb 6, 10:45 AM PST | Flood Watch | EKA | Humboldt, Mendocino, Trinity | 20 hr |
| Feb 6, 2:45 PM PST | Small Craft Advisory | EKA | 37 hr | |
| Feb 6, 3:19 PM PST | High Wind Watch | EKA | Del Norte, Humboldt, Trinity | 23 hr |
| Feb 6, 3:20 PM PST | River Flood Watch | EKA | Humboldt | 18 hr |
| Feb 6, 3:32 PM PST | River Flood Advisory | EKA | Mendocino | 36 hr |
Nearby
River Flood Watches in California, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.